MAUDE Adverse Event Report: CONMED LARGO 5MM ROUND BUR, LONG, CARBIDE, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO 5MM ROUND BUR, LONG, CARBIDE, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number 5092-230
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.Not yet received the device.
 
Event or Problem Description
The distributor reported on behalf of the customer that the 00509223000, 5mm round bur, long, carbide, 5ea, was being used during an unknown procedure on the date of 07feb23, when it was reported, ¿our customer used this bur with the surgairtome two but did not use the bur guard.When used in that state, the spherical cut portion at the tip came off and remained in the bone.Also, the shaft broke in two.¿.After further assessment, it was reported the fragmentation still remains in the patient¿s bone.It is unknown if there was any delay or if another device was used.It was reported there was no patient or user impact, medical or surgical intervention.It is unknown if the patient required extended hospitalization.The patient is reported to be under observation.This report is being raised on the basis of injury due to fragmentation remaining in the patient¿s body.
 
Event or Problem Description
The distributor reported on behalf of the customer that the 00509223000, 5mm round bur, long, carbide, 5ea, was being used during an unknown procedure on the date on (b)(6) 2023, when it was reported, ¿our customer used this bur with the surgairtome two but did not use the bur guard.When used in that state, the spherical cut portion at the tip came off and remained in the bone.Also, the shaft broke in two.¿ after further assessment, it was reported the fragmentation still remains in the patient¿s bone.The procedure was completed with an alternate backup bur.It was reported there was no patient or user impact, medical or surgical intervention.It is unknown if the patient required extended hospitalization.The patient is reported to be under observation.This report is being raised on the basis of injury due to fragmentation remaining in the patient¿s body.
 
Additional Manufacturer Narrative
Correction to b.5: replaced, "it is unknown if there was any delay or if another device was used." to, " the procedure was completed with an alternate backup bur." correction to e.1: added "6-15 shinmachi kanagawa prf" to address.Reported event ¿spherical cut portion at the tip came off and remained in the bone¿ was inconclusive.The device will not be returned, and no photographic evidence was provided.Therefore, a device malfunction cannot be verified.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 7 reports, regarding 7 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: do not operate the drills without the appropriate bur guard and the collet locked.Always use a bur of the proper length.The tip of the bur guard should cover the safe line on the bur, if applicable.Without the stabilization that the proper guard provides, the bur can break and be propelled with great force.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The distributor reported on behalf of the customer that the 00509223000, 5mm round bur, long, carbide, 5ea, was being used during an unknown procedure on the date of 07feb23, when it was reported, ¿our customer used this bur with the surgairtome two but did not use the bur guard.When used in that state, the spherical cut portion at the tip came off and remained in the bone.Also, the shaft broke in two.¿.After further assessment, it was reported the fragmentation still remains in the patient¿s bone.The procedure was completed with an alternate backup bur.It was reported there was no patient or user impact, medical or surgical intervention.It is unknown if the patient required extended hospitalization.The patient is reported to be under observation.This report is being raised on the basis of injury due to fragmentation remaining in the patient¿s body.
 
Additional Manufacturer Narrative
Update: the evaluation of the returned used device, item 00509223000 found the bur head detached from the shaft and the shaft was broken at the etch line as well.Critical dimensions were inspected and could not find any discrepancies with machined bur.No defects were found through measurement or examination of the returned product.Suspect, excessive force (load) was used during procedure.This is technique dependent device and the most likely cause of this suspected failure is user related.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 7 reports, regarding 7 devices, for this device family and failure mode.During this same time frame 447,014 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.00002.Per the instructions for use, the user is advised the following: do not operate the drills without the appropriate bur guard and the collet locked.Always use a bur of the proper length.The tip of the bur guard should cover the safe line on the bur, if applicable.Without the stabilization that the proper guard provides, the bur can break and be propelled with great force.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
5MM ROUND BUR, LONG, CARBIDE, 5EA
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
robin drum
11311 concept blvd
largo, FL 33773
8653881978
MDR Report Key16452640
Report Number1017294-2023-00015
Device Sequence Number17603346
Product Code GFF
UDI-Device Identifier10845854001189
UDI-Public(01)10845854001189(17)270323(30)1(10)1236108
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5092-230
Device Catalogue Number00509223000
Device Lot Number1236108
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2023
Supplement Date Received by Manufacturer03/24/2023
07/10/2023
Initial Report FDA Received Date02/28/2023
Supplement Report FDA Received Date04/17/2023
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic